Alert archive / Iowa / Tornado Warnings in 2020
Tornado Warning 30, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 11, 2020, 6:01 PM CDT for Jones County, Linn County, Iowa. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 11, 2020, 6:16 PM CDT
- In force
- 15 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:05 PM CDT | TSTM WND DMG | 3 Ese Martelle, IA | WOODEN BARN NEARLY FLATTENED BY STRONG WINDS. |
| Jul 11, 6:15 PM CDT | TSTM WND DMG | 1 Ene Anamosa, IA | VERY STRONG WINDS (ESTIMATED 60-70) WITH SEVERAL BROKEN BRANCHES THAT WERE SEVERAL INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
151
WFUS53 KDVN 112301
TORDVN
IAC105-113-112330-
/O.NEW.KDVN.TO.W.0030.200711T2301Z-200711T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
601 PM CDT Sat Jul 11 2020
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southern Jones County in east central Iowa...
East central Linn County in east central Iowa...
* Until 630 PM CDT.
* At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Viola, or 7 miles west of Anamosa, moving east at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Martelle and Stone City around 605 PM CDT.
Anamosa around 610 PM CDT.
Morley around 615 PM CDT.
Olin around 625 PM CDT.
Wyoming around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include Hale,
Wapsipinicon State Park, Matsell Bridge Natural Area and Paralta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4207 9099 4195 9113 4195 9130 4206 9157
4215 9151
TIME...MOT...LOC 2301Z 289DEG 36KT 4208 9142
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Gibbs2 follow-up statements
465
WWUS53 KDVN 112310
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
610 PM CDT Sat Jul 11 2020
IAC105-113-112330-
/O.CON.KDVN.TO.W.0030.000000T0000Z-200711T2330Z/
Jones IA-Linn IA-
610 PM CDT Sat Jul 11 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN JONES AND EAST CENTRAL LINN COUNTIES...
At 610 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Martelle, or near Anamosa, moving southeast at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Morley around 615 PM CDT.
Olin around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 9110 4195 9113 4195 9130 4201 9144
4209 9138
TIME...MOT...LOC 2310Z 293DEG 36KT 4202 9131
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Gibbs869
WWUS53 KDVN 112316
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
616 PM CDT Sat Jul 11 2020
IAC105-113-112324-
/O.CAN.KDVN.TO.W.0030.000000T0000Z-200711T2330Z/
Jones IA-Linn IA-
616 PM CDT Sat Jul 11 2020
...THE TORNADO WARNING FOR SOUTHWESTERN JONES AND EAST CENTRAL LINN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened and is no longer
appears capable of producing a tornado.
Therefore, the warning has been cancelled.
HOWEVER...this storm still is producing 80 mph winds. These are the
same wind speeds as a tornado. Countinue to seek safe shelter. The
area is still under a severe thunderstorm warning!
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Iowa.
LAT...LON 4200 9110 4195 9113 4195 9130 4201 9144
4209 9138
TIME...MOT...LOC 2312Z 289DEG 36KT 4201 9125
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 11, 3:12 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 11, 3:12 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 312 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 211 PM CDT Sat Jul 11 2020 Airmass recovery is underway across eastern Iowa and northwest Illinois in the wake of this mornings convection. At 2 PM temperatures ranged from the upper 70s to lower 80s along the Highway 20 corridor to the lower 90s across southeast Iowa, northeast Missouri and west central Illinois. Dewpoints were in general in the upper 60s across along the Highway 20 corridor to the lower to mid 70s south. SPC meso analysis showed mixed layer CAPE of 32to 3000 J/KG with little inhibition across the area. 0 to 6 km shear of 30 to 40 knots across the area. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 211 PM CDT Sat Jul 11 2020 Key Message: 1. Another round of thunderstorms is possible mid to late this afternoon into this evening with scattered severe storms possible. 2. The forecast for Sunday will be dry with near normal temperatures for mid July. The main forecast concern is for chances of storms into tonight. Mostly relying on the CAMs for the next 12 hours then turn to the coarser models for Sunday. Models are in good overall agreement. A shortwave evident on water vapor and radar has led to the development of showers and storms across northern Iowa and southern Minnesota. CAMs today have consistently developed storms southeastward with time late this afternoon into this evening as lift from shortwave overspreads the area. CAPE and shear noted in the synopsis say that severe storms with damaging winds and hail up to the size of ping pong balls is possible this afternoon into this evening. There is also the potential for tornadoes if the storms can anchor to the outflow boundary that was sinking south of Interstate 80 at 3 PM. This afternoons 19z soundings shows precipitable water values around 1.40 inches so moderate to heavy rain is possible with any of these storms. The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the area after 06 UTC Sunday with convection exiting the area by now. High pressure is forecast to build into the region at the surface and aloft through Sunday. Temperatures across the area will be in the lower to mid 80s on Sunday will be in the lower to mid 60s. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 211 PM CDT Sat Jul 11 2020 The difference between the models in the long term continue to deal with the placement of the jet and the timing of shortwave during the middle of the week. High pressure will be moving across the region to start the long term at the surface and aloft. Some modification of the airmass is expected on Monday with highs a degree or two warmer than on Sunday but a dry forecast is still expected. Tuesday through Friday, the flow aloft transitions to more of a zonal flow aloft as a trough digs into the Central US from southern Canada. This will be the start of a more active period as several shortwaves moves across the area. This will bring the risk of showers and thunderstorms to the area through the remainder of the week. The period will not be a total washout and there will be dry periods with the subsidence behind each of the shortwaves. There is disagreement through the period between the models on placement of the jet stream with the ECWMF, Canadian building the southwestern US ridge into the area while the GFS keeps it to the south. The ECMWF/Canadian solution is warmer than the GFS but in general the forecast shows the temperatures warming to below normal for the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1232 PM CDT Sat Jul 11 2020 VFR TAFs are forecast through the period. A second round of thunderstorms are possible in the mid to late afternoon and into the evening. This would bring MVFR to IFR ceilings and visibilities in the strongest storms. These storms would exit KBRL after 06 UTC. Placed thunder in the TAFs at KDBQ and KCID where they would occur earlier. Conditions will improve in the wake of these storms. && .CLIMATE... ISSUED AT 300 AM CDT Sat Jul 11 2020 The Climate Prediction Center 6-10 day and 8-14 day outlooks continue to show high probabilities of above normal temperatures across the area. This would be through the 4th full week of July. With the area already 4-6 degrees above normal for the month of July, it is quite possible that the month will end up well above normal. The latest US Drought Monitor released this past Thursday shows abnormally dry conditions (D0) developing over portions of eastern Iowa and central Illinois. These areas have received 50-75% of normal rainfall in the past 30 days. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Cousins AVIATION...Cousins CLIMATE....Gross
Hazardous weather outlook, Jul 11, 3:49 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 349 AM CDT Sat Jul 11 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 349 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop this afternoon and evening mainly between 3 PM and 9 PM. The Storm Prediction Center has a slight risk for severe storms across the entire outlook area. The primary threats are damaging winds, large hail, and frequent lightning. Localized heavy rainfall is also possible along with a low potential for flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible Tuesday evening through Friday. At this time it is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Uttech/Gross
In the hours before
Local storm report, Jul 11, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 SW WALFORD 41.86N 91.87W
07/11/2020 E2.00 INCH BENTON IA PUBLIC
&&
TJGLocal storm report, Jul 11, 5:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST HIAWATHA 42.05N 91.68W
07/11/2020 E60 MPH LINN IA TRAINED SPOTTER
&&
TJGLocal storm report, Jul 11, 5:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST ALBURNETT 42.15N 91.62W
07/11/2020 E70 MPH LINN IA PUBLIC
&&
TJGLocal storm report, Jul 11, 5:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 2 NNE CEDAR RAPIDS 42.00N 91.66W
07/11/2020 E60 MPH LINN IA TRAINED SPOTTER
&&
TJGLocal storm report, Jul 11, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 2 NNE NORWAY 41.93N 91.90W
07/11/2020 E1.50 INCH BENTON IA PUBLIC
REPORTED AT 3040 75TH STREET NORWAY IA.
&&
TJGLocal storm report, Jul 11, 6:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 2 NNE CEDAR RAPIDS 42.00N 91.66W
07/11/2020 M68 MPH LINN IA TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
NNE CEDAR RAPIDS.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:17 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 58 min |
| Jul 11, 10:11 AM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 64 min |
| Jul 11, 10:52 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 38 min |
| Jul 11, 11:30 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 19 min |
| Jul 11, 4:15 PM CDT | Special Weather Statement | DVN | Benton | 45 min |
| Jul 11, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 36 min |
| Jul 11, 4:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 40 min |
| Jul 11, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 38 min |
| Jul 11, 5:25 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 50 min |
| Jul 11, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 47 min |
| Jul 11, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 27 min |
| Jul 11, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 38 min |
| Jul 11, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 51 min |
| Jul 11, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 42 min |
| Jul 11, 6:34 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Muscatine, Scott | 41 min |
| Jul 11, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 44 min |
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 53 min |
Nearby
Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.